Nebraska, 2018

Hail and Damaging Winds in Nebraska, May 29, 2018

May 29, 2018 · NWS OAX · 6 events in 2 counties and zones

An area of thunderstorms developed midday across central and eastern Nebraska. A few of these storms produced downburst winds that blew down trees and large tree limbs in Saunders County and Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed midday across central and eastern Nebraska. A few of these storms produced downburst winds that blew down trees and large tree limbs in Saunders County and Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 12:02 PM CST, 50 minutes earlier.

Area forecast discussion, May 29, 12:02 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
102 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1253 PM CDT Tue May 29 2018

Morning update included scattered thunderstorm development where
instability was increasing this afternoon and the surface analysis
revealed a convergence area along the Missouri River and into
western Iowa. Additional thunderstorms likely with increased mid
and upper level forcing with moist/steep lapse rate environment
farther west.

&&

.SHORT TERM...(Today through Thursday)
Issued at 320 AM CDT Tue May 29 2018

An upper-low which has remained quasi-stationary over the Great
Basin into central Rockies has recently become elongated and is
in the process of transitioning into an open wave. That process
will be hastened by a vigorous vorticity maximum within the base
of the parent system over the Four Corners will eject northeast
into the central Plains later today into tonight. In the low
levels, synoptic boundaries have been masked by convective outflow
with surface observations indicating a coherent outflow boundary
stretching from southeast SD through eastern NE into eastern KS as
of 06z.

Latest model guidance is suggestive that a subtle, precursor
impulse is lifting northeast into the mid MO Valley this morning,
which in conjunction with the convective outflow boundary is
supporting the recent uptick in convection across eastern NE as of
08z. We remain uncertain as to how long these storms could linger
this morning with some model data suggesting perhaps into early
afternoon. The duration and coverage of this early-day convection
will have implications on the degree of afternoon air mass
destabilization, as well as daytime highs.

A secondary, more robust round of thunderstorms is forecast to
develop later this afternoon into evening over central parts of
NE/KS with upscale growth into an east-southeast-moving MCS which
would impact our area late this afternoon into this evening. It
currently appears that the greatest severe weather threat will
exist along and south of I-80 where greater instability is
forecast to reside. Damaging outflow winds appear to be the
primary concern, though some hail is also possible.

On Wednesday, we could see some lingering convection across the
northern and eastern part of our area in conjunction with the
passage of the mid-level trough. Highs will be in the mid to
upper 80s.

On Thursday, mid-level heights will once again build over the
north-central U.S. in advance of the next trough moving onto the
Pacific Coast. This will translate to afternoon temperatures
returning to the lower to mid 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 320 AM CDT Tue May 29 2018

On Friday into Friday night, a strong short-wave trough and
associated cold front will traverse the northern and central
Plains, supporting a chance of thunderstorms and potentially some
severe weather. We will see slightly cooler temperatures this
weekend with warmer readings again by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 102 PM CDT Tue May 29 2018

Showers and thunderstorms expected periodically this afternoon and
tonight. Kept conditions VFR outside of thunderstorms and
mentioned gusty winds...otherwise southeast through southwest
winds 5 to 15kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Zapotocny
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 29, 12:39 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
139 PM CDT Tue May 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
139 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few waves of thunderstorms are expected to develop this
afternoon and continue tonight. Some of these storms may become
strong to severe with large hail, damaging winds, heavy rain,
lightning, and an isolated tornado.

Heating this afternoon combined with a surface boundary in eastern
Nebraska and western Iowa has been enough to promote thunderstorm
development early and mid afternoon. These thunderstorms may
produce marginally severe hail and gusty winds or a
funnel/isolated tornado.

Later this afternoon and this evening, an upper level weather
disturbance in southwest Nebraska that travels northeast is
expected to provide additional support for another round of
thunderstorms.

Much of the area outlook area has the risk for severe weather with
any of the stronger storms that develop. A slightly greater risk
for severe weather later this afternoon and evening will be along
and south of I-80 where damaging outflow winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for potential severe weather will be Friday
evening as a strong storm system moves across the northern and
central Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

Zapotocny

In the hours before

Special weather statement, May 29, 12:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018

NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.

LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
      4102 9635 4102 9645 4121 9643 4122 9636
      4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635

BLB

The radar

The Omaha radar (KOAX), 19 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Saunders

When
May 29, 12:52 PM CST
Where
Saunders County, 0.52 mi E of Wann
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -96.360

A tree branch approximately 3 inches in diameter broke off in damaging winds 2 miles northeast of Memphis.

Hail, Saunders

When
May 29, 1:10 PM CST
Where
Saunders County, 1.7 mi ENE of Yutan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -96.370

Penny size hail and 40 mph winds were reported east-northeast of Yutan.

Thunderstorm Wind, Saunders

When
May 29, 1:11 PM CST
Where
Saunders County, Yutan
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.250, -96.400

Police in Yutan reported 3 inch diameter tree limbs blown down across the town.

Thunderstorm Wind, Saunders

When
May 29, 1:20 PM CST
Where
Saunders County, 5.18 mi NW of Leshara
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.390, -96.490

An estimated 50 to 60 mph wind gusts along with nickel size hail were reported approximately 5 miles northwest of Leshara.

Thunderstorm Wind, Johnson

When
May 29, 2:26 PM CST
Where
Johnson County, Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.370, -96.180

Thunderstorm winds estimated at 60 mph along with small hail were reported in Tecumseh.

Heavy Rain, Johnson

When
May 29, 3:30 PM CST to 4:30 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Reported by
COOP Observer
Coordinates
40.370, -96.190

A total of 1.50 inches of rain fell 1/2 mile west of Tecumseh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762054, 762051, 762057, 762061, 762063, 762124.